Regular use of analgesics, specifically aspirin, NSAIDs, and acetaminophen, might increase the risk of adult hearing loss!
A study published in The American Journal of Medicine, March 2010, determined that regular use of aspirin, acetaminophen and non-steroidal anti-inflammatory drugs (NSAIDs) increases the risk of hearing loss in men, particularly in men under 60.
Hearing loss is common among older people, but one third of people between 40-49 years already have significant hearing loss. Even what would be considered mild hearing loss can affect our ability to understand speech when there is background noise or multiple speakers.
Researchers looked at factors that could cause hearing lose other than age and noise. They assessed three of the most common over-the-counter products taken in the US – aspirin, acetaminophen, and ibuprofen. Aspirin is well known for being ototoxic – having a toxic effect on the structures of the ear – ototoxicity from taking NSAIDs has been suspected. However, the relation of taking acetaminophen and hearing loss has not been thoroughly examined.
The patients who were part of the study came from another study that tracks 26,000 men every 2 years for 18 years. A questionnaire asked for information about analgesic use, hearing loss and a variety of physiological, medical and demographic factors.
Regular aspirin users under the age of 50 and those aged 50-59 years were 33% more likely to have hearing loss than were non-regular users, but there appeared to be no association among men aged 60 years and older.
Regular users of NSAIDs, regular users aged under 50 were 61% more likely, those aged 50-59 were 32% more likely, and those aged 60 and older were 16% more likely to develop hearing loss than non-regular users of NSAIDs.
For regular users of acetaminophen under 50 were 99% more likely, regular users aged 50-59 were 38% more likely, and those aged 60 and older were 16% more likely to have hearing loss than non-regular users of acetaminophen.
In the study is written by the colleagues of the study, “Regular use of analgesics, specifically aspirin, NSAIDs, and acetaminophen, might increase the risk of adult hearing loss, particularly in younger individuals. Given the high prevalence of regular analgesic use and health and social implications of hearing impairment, this represents an important public health issue”.
Filed under: Busch Chiropractic